Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

162 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are nightmares after taking Ativan normal?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1939 Questions

default
Posted on Tue, 7 Mar 2017 in Medicines and Side Effects
Question: Ativan is taken by my Grandpa and it gives him bad dreams:
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
Need to speak to the doctor and have it removed

Detailed Answer:
Thank you for your question.

Vivid or even "bad" dreams including other very odd behaviors such as hallucinations and loss of memory are potential side effects of Ativan. Sometimes a drug such as Ativan is necessary for a person's health. Other times there are alternatives that are much better and less troublesome in terms of side effects if the drug is being used simply as a sleep agent or a means to relax him due to anxiety, fear, etc. There are complementary types of medications that can relax folks that do not have addictive or dependency issues and if taken in proper quantities can even help relax people enough to sleep such as inositol, theanine, melatonin, and others.

CAUTION: Stopping Ativan abruptly in any patient can result in convulsive seizures therefore, he should be slowly weaned off depending upon the amount he's taking and the length of time he's been taking the drug.

Bottom line.....either you or your grandpa should call the doctor's office and report the side effect. Second, I would have a discussion with the doctor to see if the actual underlying cause for why Ativan is being used in an elderly individual (not really a great option in my opinion) can be managed or treated by some alternative means. If not then, there should be a clear plan for usage of this class of medication (though it will have to be something different...advise staying from Xanax as this can be very difficult for some people to wean off).

If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and be sure to include some fine words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 32 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Xanax

doctor1 MD

About a month and a half ago I got on benicar 20 mg. to lower my blood pressure. I have always been on orthotrycyclin and occasionally xanax. (5 mg) The pain started close to three and a half weeks ago. I was on different antidepressants for 15 years and finally got off of all of them for a period of about a month and a half. Then, I was on my period and had a horrible sharp pain in my lower left side. I chalked it up to be gas and after awhile the pain subsided. Several days went by and during this time the gas got a lot worse. I was constantly burping and the other CONSTANTLY and the pain was all over. My stomach was in complete spasms. I then began to have loose watery and greasy yellow diarrhea from time to time, sometimes constipation and straining with yellow or green stools. My Dr. felt around on my stomach and said he didn’t feel anything. He said this was prob due to the antidepressants and serotonin levels. I had a vagus nerve reaction in his office and nearly passed out. I lost close to 6 pounds and have yet to gain it back. I am tired all the time and light headed as well. My short term memory is terrible and I can barley concentrate. Also, for a long time now I have had tingling pins and needles which come and go in my feet and my hands (mostly the left side) this went on before the stomach problems. . It started after I quit taking the antidepressants. Recently, I had black greasy stools with streaks of bright red blood in them . . . Then today I had yellow diarrhea again with constant cramping. My lower back is in a lot of pain now, especially at night when I lay down. I also have slight nausea with all of this which comes and goes. It’s usually the worst in the morning. One night, I had explosive black diarrhea which lasted for an hour and a half and I was peeing constantly throughout the night, as well. I recently had blood work done and gave a urine sample and am waiting to gv a stool sample to my Dr. My gastreo appt is not for another month, but I am in a lot of pain and want this to all go away so I can go on with my life

doctor1 MD

Dear Dr. am suffering of numbing in my feets since 25 years started in my toe coming up to my full left foot and now my right foot also begun since the last 3 ears . recently i feel like wearing tight shoes even pain in my joints knees and total hip joints i have no diabete so my doctor started since 2010 treating me while he made a test or me that shown inflammatory veins with medicine called Lyrica 150 mg bd plus (CYMBALTA 30mg duloxetine) for 3 years without getting improvement.but worst more pain in all my joints and can not stand without stick .. my knees having no power to carry me .pain in my total hip joints.i couldn t take CYMBALTA 30mg because it was very hard / strong on me which made me vomit and sick and i knew it was antidepressant drug useless but my doctor said its important for my treatment but could not take it . now since last 3 months he started to increase the medicine lyrica 300mg t.d.r plus injection SOLU-MEDROL IV 1000 mg @ 3 days for every 2 weeks.(three times) till to date. yes the pain in my joints has gone temporarily for 5-8 days i just knew that this medicine contain CORTISONE he also asked to take blood test but was very anxious for result because my ESR was 104 . immediately he asked for another test of blood & urine called serum ig electrophoresis i am so worried now and result will come out after one month as he ill see me .. but asked me to continue take the old medicine (Lyrica,THIOTACID 600mg b.d , Imuran 50 mg Azathioprine Tablets b.d, Caltrate 600-D Calcium Supplement.plus pain killers like Tramadol Arcoxia.pls xanax 1mg at night i am feeling very weakness in my legs can not move my feet forcely i feel my feet is hanged in my leg with numbing and very tightness also the pain start coming back but i use spry sedative and pain killer and can not walk without stick . i need to work and my age is 52 Kindly help me.... is there any dangerous situation waiting for me. and would lyrica help on longer time as higher does of lyrica making me feel drunk also ..but this injection is good for a while only relieving pain Kindly help me and would xanax affect the joints on long term use ??? Thanking you with best regards Abdulla yousif

doctor1 MD

In the last few weeks, I have started having like a hot flash in my neck and checks; almost like I m blushing. I suffer with lack of energy, depression and anxiety (grieving loss of spouse of 30 years and mother) but this is a new situation. Currently being treated for high blood pressure with HCTZ in the morning and Norvasc at night. I take vitamin D (5,000 IU) daily along with CoQ10 and Xanax PRN. I m 64 and thought I had gone through menopause already. Could this be the anxiety/depression and if so, what supplement could I take to help. I have no insurance so medical testing is not an option at this time.

doctor1 MD

Hi, having a problem on going down on my meds. My old doctor has left and had to find another Doctor for my Chronic pain before and after surgery was performed with a bone harvest. All of my cervical have some sort of problems. Now this doctor is taking me down on both my meds at once. Having a huge problem with this and being on both meds for over 8 years is a problem in going down on the dosage. The biggest probem is the xanax of taking 3day 2 pm total of 5mg. I am down to 2 mg at pm only. However it seems like this is the bottom line for me. Trying to take less will not allow me to sleep. The daily anxiety well just have to wait it out, and that s a problem as well. This doctor also took me down at the same time with my oxycotin 20mg 3x day and not only take 20mg 2x daily. In my opinion she has taken me down far too fast for being on for so long. My biggest question is WHY ? My next question would be what is the point if I suffer from hyperthyoidism and chronic pain at all times with a flatten spinal cord. Help is needed in coping with daily and nigh time withdrawls for HOW MUCH LONGER at this dosage if she stops and leaves me at this dosage ? Does this make sense ?

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any suggestions Doctor?

doctor1 MD

I have anxiety attacks, fatigue and major depression , I am hot and cold, sick to stomach but no vomiting . Thyroid tests (THS, T3, T4) are normal. Zanax, Pretiq etc. have not helped. I need help.

doctor1 MD

Hi, this morning inwas suddenly dizzy and resally sweaty. And ive been blurry ever since and had a sore tummy and been in and out of anxiety breathlessnes. Still a little bit dizzy. Wondering if this is from valium as i take 1 gram at night or...